The Centers for Disease Control and Prevention (CDC) warned minors, pregnant women, young adults, and people who don’t use tobacco that they shouldn’t vape after a spate of recent illnesses and one death linked to e-cigarettes.
According to the CDC’s announcement, as of August 27, 215 possible cases of vaping-related respiratory disease have been reported from 25 different states. While the cause of the issues is currently presumed to be the use of e-cigarette products, the CDC says that more information is currently needed to determine the specifics.
The agency also confirmed that one person who had used a vaping product died in Illinois after being hospitalized with severe respiratory illness.
“Regardless of the ongoing investigation, e-cigarette products should not be used by youth, young adults, pregnant women, as well as adults who do not currently use tobacco products,” the CDC said.
The CDC and FDA are working with local health departments to gather information about the illness impacting those people, along with products or substances those individuals used.
“In many cases, patients reported a gradual start of symptoms, including breathing difficulty, shortness of breath, and/or chest pain before hospitalization. Some cases reported mild to moderate gastrointestinal illness including vomiting and diarrhea, or other symptoms such as fevers or fatigue,” the CDC said. “In many cases, patients have also acknowledged recent use of tetrahydrocannabinol (THC)-containing e-cigarette products while speaking to healthcare personnel or in follow-up interviews by health department staff.”
The CDC warns that anyone who plans to use an e-cigarette product should not purchase them off the street, and should not modify or add any substances to them that were not intended by the manufacturer.
In addition to suggesting young people and pregnant women abstain entirely from the products it also recommends that anyone using an e-cigarette monitor themselves regularly for symptoms such as a cough, shortness of breath, or chest pain. If any of those symptoms develop, it recommends seeking medical attention.
Beyond the respiratory disease that appears to be linked to e-cigarettes, the Food and Drug Administration is also reportedly looking into reports that e-cigarette use is potentially linked to seizures and other neurological symptoms. The FDA has received 127 reports of issues that may potentially be related to e-cigarette use; however, it currently does not have enough information to link the use of vaping products and the incidents. That investigation is ongoing.
- Doctors worry about the terrifying possibility that vaping makes COVID-19 worse
- MIT researchers say 6 feet may not be far enough while social distancing
- If you think you have the coronavirus, don’t go to the doctor. Call one
- CDC’s coronavirus self-checker chatbot advises whether you need medical care
- Tech firms donate 10 million face masks stockpiled after California wildfires